5

Last October I had an injection which was need for my trip to Costa Rica, a few minutes later I passed out and split my head open due to landing on concrete. On Monday I'm having a typhoid injection which is needed for my trip to Namibia next Sunday, but what can I do in order to reduce the risk of passing out and how long after the injection should I wait with the doctor until the risk of passing out has passed?

closed as off-topic by Carey Gregory Feb 28 at 15:19

This question appears to be off-topic. The users who voted to close gave this specific reason:

  • "Questions requesting personal medical advice are off-topic here. Nobody here can properly address your health issues. Such questions should be taken to your personal physician who can examine you and access your full medical records. For more information, please see this meta post." – Carey Gregory
If this question can be reworded to fit the rules in the help center, please edit the question.

  • 1
    Questions requesting personal medical advice are off-topic here. Nobody here can properly address your health issues. Such questions should be taken to your personal physician who can examine you and access your full medical records. For more information, please see this meta post. – Atl LED Jun 21 '17 at 18:52
5

Fainting due to vaccination occurs only occasionally, your immune system usually takes longer to react to viruses or bacteria (this is the incubation time of an illness). 1 hour is a very unusual incubation time, furthermore the virus you get injected is not active anymore.

It is therefore much more likely that a combination of anxiety and pain caused your vasovagal reaction.

How to prevent this from happening the next time?

  • You are warned and can prepare this time.
    I would recommend sitting in a chair for roughly 30 minutes after you have received the injection so that your anxiety decreases. If you were to collapse in the chair, it will also prevent heavy injuries. Close your eyes and rest your head in your hands if you feel your blood pressure drop.
  • Do not hyperventilate! (I know, that's said easily):
    • Pay attention to your breath and focus on breathing in... and out.... and in
    • Drinking a glass of water also helps me
  • In General, drinking water and not being dehydrated will help.
  • Bring chocolate with you. The sugar is a fast way for your brain to absorb energy.
  • Have someone with you so that if you start to feel dizzy, they can help you and, if necessary, contact emergency services if you collapse.

Apart from this, sedatives will help but I wouldn't recommend to use them.

Have a nice trip!

  • 1
    @Downvoter: If you leave a comment explaining why you downvoted, your feedback is a lot more helpful for me and the Community. – Narusan Jun 21 '17 at 20:49
  • 2
    cdc.gov/vaccinesafety/concerns/fainting.html suggests that while not normal, fainting after vaccination is common enough to be a concern. Highly uncommon to me suggests something much rarer (and the link doesn't seem to support that phrase either). – Jack Feb 27 at 22:55
  • 1
    @Jack Thank you for pointing this out. From the same CDC article: „About 3% of men and 3.5% of women report fainting at least once during their lifetimes, but it is not known just how often fainting happens after vaccination.“ Since nearly everybody is vaccinated, the number of people who fainted after vaccination must be below 3-5%, which actually may make it a common“ (> 1 in 100) side effect at worst. Of course, we don’t know the actual statistic, so it might still be anything below that. I‘ve decided to call it’s occurrence „occasionally“ (1-10 in 1000) because this seems realistic. – Narusan Feb 28 at 6:47

Not the answer you're looking for? Browse other questions tagged or ask your own question.